thumbnail

Stochastic seasonality and nonlinear density-dependent factors regulate population size in an African rodent

Nature

5104_Leirs.pdf
By:
, , , , , and
DOI: 10.1038/38271

Links

Abstract

Ecology has long been troubled by the controversy over how populations are regulated. Some ecologists focus on the role of environmental effects, whereas others argue that density-dependent feedback mechanisms are central. The relative importance of both processes is still hotly debated, but clear examples of both processes acting in the same population are rare. Keyfactor analysis (regression of population changes on possible causal factors) and time-series analysis are often used to investigate the presence of density dependence, but such approaches may be biased and provide no information on actual demographic rates. Here we report on both density-dependent and density-independent effects in a murid rodent pest species, the multimammate rat Mastomys natalensis (Smith, 1834), using statistical capture-recapture models. Both effects occur simultaneously, but we also demonstrate that they do not affect all demographic rates in the same way. We have incorporated the obtained estimates of demographic rates in a population dynamics model and show that the observed dynamics are affected by stabilizing nonlinear density-dependent components coupled with strong deterministic and stochastic seasonal components.

Additional Publication Details

Publication type:
Article
Publication Subtype:
Journal Article
Title:
Stochastic seasonality and nonlinear density-dependent factors regulate population size in an African rodent
Series title:
Nature
DOI:
10.1038/38271
Volume
389
Issue:
6647
Year Published:
1997
Language:
English
Contributing office(s):
Patuxent Wildlife Research Center
Description:
176-180
Larger Work Type:
Article
Larger Work Subtype:
Journal Article
Larger Work Title:
Nature
First page:
176
Last page:
180
Number of Pages:
5